Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 34, NWS Grand Junction, CO

August 20, 2002Garfield County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 20, 2002, 9:44 AM MDT for Garfield County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2002, 9:44 AM MDT (15:44 UTC)
Expired
Aug 20, 2002, 12:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Garfield County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 3.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 201544
FFWGJT
COC045-201830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
943 AM MDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GARFIELD COUNTY IN WEST CENTRAL COLORADO

* UNTIL 1230 PM MDT

* AT 943 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  HEAVY RAIN OVER EAST CENTRAL GARFIELD COUNTY...OR ABOUT 4 MILES 
  NORTHWEST OF GLENWOOD SPRINGS...MOVING NORTHEAST AT 5 MPH.

* THE AREA OF HEAVY RAIN SHOWERS WILL BE NEAR...
  GLENWOOD SPRINGS BY 950 AM MDT

HEAVY RAIN OVER THE MITCHELL CREEK DRAINAGE BASIN WILL CAUSE DEBRIS 
AND MUD FLOWS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3957 10747 3954 10738 3965 10726 3971 10736

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:39 AM MDT, 7 hours 5 minutes earlier.

Area forecast discussion, Aug 20, 2:39 AM MDT, 7 hours 5 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
239 AM MDT TUE AUG 20 2002

LARGE BATCH OF CLOUDS AND PCPN MOVING TO NE ACROSS THE CWA THIS
MORNING...WITH MOST OF THE MEASURABLE PCPN IN THE NWRN HALF OF THE
FORECAST AREA. AMTS REMAIN LOW. MESOETA AND RUC SHOW RESPONSIBLE
SHORTWAVES VERY WELL...ESPECIALLY THE MESOETA...WHICH SHOWS TWO VORT
MAXES STREAKING NE. ONE OVER NW CO AND THE SECOND JUST SW OF CNY IN
ERN UT. AS THIS MOISTURE AND UPR SUPPORT MOVES OUT OF THE AREA...
WOULD EXPECT CLOUD COVER AND PCPN WILL DECREASE. BUT...AS SKIES CLEAR
THIS AFTERNOON...SOME COOLING AT 500 MB KEEPS THE LOWER ATMOS
UNSTABLE WITH ENUF CAPE FOR DEEP CONVECTION. AND PW SHOULD STILL BE
ON THE HIGH SIDE THIS AFTERNOON. WILL KEEP THE SCATTERED TSTMS IN THE
FORECAST FOR MOST AREAS TODAY AND THIS EVENING.

WED SHOULD BE MUCH DRIER AS PW SHOULD DECREASE AND SLIGHT SUBSIDENCE
ALOFT DEVELOPS. MODELS IN GENERAL BRING IN THICKNESS COOLING TUE
THRU WED...AND THIS IS ACCEPTED...THO BLV GUIDANCE NUMBERS ARE A FEW
DEGREES TOO COOL.

LATER IN WEEK TROUGH OVER PACNW PROGGED TO RETROGRADE SW TO NRN CA
BY FRI MORNING. ERN UT/WRN CO REMAIN IN A DRY SW FLOW. WEAK IMPULSES
EJECT EAST ACROSS THE AREA...PROVIDING FOCUS FOR LOW INTENSITY AND
LOW AREAL COVERAGE TSTMS IN THE MOUNTAINS AND NOT A LOT OF
TEMP CHANGE.  CUOCO

.GJT...NONE.

In the hours before

Special weather statement, Aug 20, 5:06 AM MDT, 4 hours 38 minutes before
COZ001>014-017>023-UTZ022>025-027>029-201800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
506 AM MDT TUE AUG 20 2002

...LOCAL HEAVY RAIN THIS MORNING OVER WEST-CENTRAL AND NORTHWEST
COLORADO...

A DISTURBANCE WILL MOVE NORTHEAST THROUGH WESTERN COLORADO BRINGING
AREAS OF MODERATE RAIN AND LOCALLY HEAVY RAIN SHOWERS. THE WEST
CENTRAL VALLEYS...CENTRAL AND NORTHERN MOUNTAINS...ROAN PLATEAU...
THE FLATTOPS WILDERNESS AND THE NORTHWEST PLATEAU WILL BE MOST
AFFECTED BY THE WIDESPREAD RAIN. STREET AND SMALL STREAM FLOODING...
WITH ROCK AND MUD SLIDES ARE POSSIBLE THIS MORNING.

WEATHER SPOTTERS ARE ASKED TO REPORT ANY HEAVY RAINFALL AT THEIR
LOCATIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

STAY TUNED TO YOUR FAVORITE MEDIA OUTLET OR NOAA WEATHER RADIO FOR
LATER STATEMENTS ON THIS MORNINGS WEATHER SITUATION. YOU MAY ALSO
VIEW THE LATEST WEATHER INFORMATION ON THE GRAND JUNCTION NATIONAL
WEATHER SERVICE WEBSITE AT: http://www.crh.noaa.gov/gjt

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.